Weaning off of narcotic pain pills after surgery

by

If you stopped the pain meds abruptly and did not wean off of them, you might be experiencing withdrawal symptoms.  A user of opioids quitting abruptly can expect the withdrawal syndrome to peak at 24 hours and begin to resolve at 72 hours, provided the patient is not taking other longer-acting opioids and has normal liver and kidney function. All of the effects of the opioid and its attendant withdrawal syndrome can be significantly lengthened by such factors. Patients taking over 40 milligrams per day can experience painful withdrawal lasting up to two weeks with symptoms including constant lightheadedness, shaking, cold sweats, diarrhea, vomiting, muscle pain, body cramps, and insomnia. Even after the withdrawal, long-term users of this drug can experience symptoms for months, even years after, however, those symptoms are usually psychological, including drug cravings, feelings of self-doubt, of emptiness, severe depression, extreme anxiety, and sometimes insomnia, though these symptoms occurring after the initial withdrawal are usually much more prominent in users who use the drug recreationally, likely because recreational users enjoy the effects that it has on their mood.

Article by
San Antonio Plastic Surgeon